Texas, 2024

Excessive Heat in Texas, June 26 to 28, 2024

June 26 to 28, 2024 · NWS OUN · 8 events in 4 counties and zones

Hot temperatures and high humidity combined to create dangerous heat indices (exceeding 110-degrees) across western-north Texas during the afternoon/evening of the 26th through 28th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Hot temperatures and high humidity combined to create dangerous heat indices (exceeding 110-degrees) across western-north Texas during the afternoon/evening of the 26th through 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 26, 5:05 AM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 26, 5:05 AM CST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Norman OK
605 AM CDT Wed Jun 26 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 342 AM CDT Wed Jun 26 2024

Thunderstorms across Northeast Oklahoma may clip east central
into southeast Oklahoma as they move southward this morning.
Otherwise, dangerously hot conditions are expected once again
across Oklahoma and north Texas. A boundary will advance southward
and will be located near I-40 during the afternoon with weak
surface confluence. Unfortunately, no noticeably cooler air mass
is expected behind this boundary. Temperatures may actually be a
little higher along and ahead of the boundary as 850 mb
temperatures are progged to be higher than yesterday.

As a result, forecast highs range from the upper 90s to upper
100s deg F. Combined with dew points in the low to mid 70s deg F,
dangerous heat indices from 105 to 115 deg F are expected. In
addition, winds will be lighter than yesterday, so the wet bulb
globe temperature risk has a high probability to reach the extreme
risk category. In the extreme risk category, working or
exercising in direct sunlight will stress your body in about 15
minutes. Opted to expand to Excessive Heat Warning farther north
to include the Oklahoma metro and points to the east given higher
confidence that heat indices will reach 110 deg F or higher in
this area.

While synoptic-scale ascent appears nebulous, confluence along
the boundary and daytime heating may be sufficient for isolated
thunderstorms in an uncapped atmosphere (which is in agreement
with some convective-allowing and parameterized models). The area
to watch development for would be near or just south of the
boundary during the late afternoon and evening hours with a 20 to
30% chance. If thunderstorms develop, damaging wind gusts are
possible given the large downdraft CAPE (~1600 J/kg). Large hail
is also possible given the deep buoyancy, weak low-level shear,
and modest effective bulk layer shear. Additional thunderstorms
may also move in from the Texas panhandle later in the evening
hours.

Mahale

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 342 AM CDT Wed Jun 26 2024

Thursday-Friday: The mid-level ridge will become elongated west-
to-east across the southern half of the United States with
northern Oklahoma on the southern periphery of stronger mid-level
flow. The remnants of thunderstorm complexes may approach northern
Oklahoma Thursday night into Friday morning and Friday night in
Saturday morning. While the most intense part will likely stay to
the north, some thunderstorms with strong winds may make into
Oklahoma.

Saturday-Sunday: A mid-level trough will move across the Great
Lakes region with a trailing cold front advancing southward across
the Plains. The cold front will bring a chance for showers and
thunderstorms with the highest chance across northern Oklahoma
late Saturday into Sunday morning.

There remains uncertainty/ensemble spread on how far south the
cold front will advance and the magnitude of the cool down for
Sunday. Probabilistic guidance has a 10 to 15 deg F range for
high temperatures on Sunday (using the 10th and 90th percentiles).
The magnitude of the cool down may end up being highly dependent
on the amount of precipitation and cloud cover. Currently, the
most likely scenario is northern Oklahoma seeing highs in the
upper 80s to low 90s and western north Texas/southern Oklahoma
seeing highs in the upper 90s and low 100s deg F.

Monday-Tuesday: Any cool down will likely be brief as
temperatures are forecast to rise early next week with a
strengthening mid-level ridge and attendant low-level thermal
ridge.

Mahale

&&

.AVIATION...
(12Z TAFS)
Issued at 603 AM CDT Wed Jun 26 2024

As a front meanders into northern Oklahoma, east to northeasterly
winds will fill in behind it to the north. This front is expected to
stall around I-40 by early afternoon. Additional thunderstorms are
possible this afternoon and evening, but confidence is too low for
mention in the TAFs at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 102  75  97  79 /  20  10  10   0
Hobart OK        106  75 103  81 /  30  30   0   0
Wichita Falls TX 105  78 103  81 /  10  20   0   0
Gage OK          102  73 101  79 /   0  20  10  20
Ponca City OK     99  71  94  78 /  10  10  10  10
Durant OK         99  75  97  78 /  20  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 11 AM this morning to 9 PM CDT this evening
     for OKZ004>017-021-022.

     Excessive Heat Warning from 11 AM this morning to 9 PM CDT this
     evening for OKZ018>020-023>048-050>052.

TX...Excessive Heat Warning from 11 AM this morning to 9 PM CDT this
     evening for TXZ083>090.

&&

SHORT TERM...10
LONG TERM....10
AVIATION...14
Hazardous weather outlook, Jun 26, 3:06 AM CST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
406 AM CDT Wed Jun 26 2024

OKZ004>048-050>052-TXZ083>090-270915-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
406 AM CDT Wed Jun 26 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat...
The combination of heat and humidity will lead to dangerous heat
index values of 105 to 115 degrees. If you have plans for
strenuous outdoor activities, or work outside, plan for frequent
breaks and stay hydrated.

.Thunderstorms...
There is a chance of thunderstorms late this afternoon into the
evening, primarily across the southern half of Oklahoma and
adjacent parts of north Texas. The most intense thunderstorms
could become strong to severe with a threat for damaging wind
gusts and large hail. Additional thunderstorms may approach from
the west late tonight into the evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Heat...
The combination of heat and humidity will lead to heat index
values of 105 to 110 degrees across most areas through Saturday.
If you have plans for strenuous outdoor activities, or work
outside, plan for frequent breaks and stay hydrated.

.Thunderstorms...
There are chances for thunderstorms across parts of northern
Oklahoma Thursday and Friday. There are higher chances of
thunderstorms during the upcoming weekend, especially across
northern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Jun 26, 8:18 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Norman OK
918 AM CDT Wed Jun 26 2024

OKZ043-047-048-261445-
Coal OK-Atoka OK-Johnston OK-
918 AM CDT Wed Jun 26 2024

...A strong thunderstorm will impact portions of east central
Johnston, southwestern Coal and west central Atoka Counties through
945 AM CDT...

At 918 AM CDT, Doppler radar was tracking a strong thunderstorm near
Olney, moving south at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Atoka, Wapanucka, Tushka, Olney, Clarita, and Boggy Depot Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3448 9645 3453 9631 3432 9612 3425 9641
TIME...MOT...LOC 1418Z 342DEG 28KT 3443 9637

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TL
Special weather statement, Jun 26, 8:20 AM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Norman OK
920 AM CDT Wed Jun 26 2024

OKZ032-043-261445-
Coal OK-Hughes OK-
920 AM CDT Wed Jun 26 2024

...A strong thunderstorm will impact portions of northeastern Coal
and southern Hughes Counties through 945 AM CDT...

At 920 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Stuart, moving south at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Allen, Calvin, Stuart, Gerty, and Atwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3470 9640 3493 9641 3492 9642 3499 9642
      3495 9609 3469 9609
TIME...MOT...LOC 1420Z 342DEG 27KT 3486 9615

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TL
Special weather statement, Jun 26, 8:21 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Norman OK
921 AM CDT Wed Jun 26 2024

OKZ032-043-261445-
Coal OK-Hughes OK-
921 AM CDT Wed Jun 26 2024

...A strong thunderstorm will impact portions of northeastern Coal
and southern Hughes Counties through 945 AM CDT...

At 920 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Stuart, moving south at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Allen, Calvin, Stuart, Gerty, and Atwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3470 9640 3493 9641 3492 9642 3499 9642
      3495 9609 3469 9609
TIME...MOT...LOC 1420Z 342DEG 27KT 3486 9615

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TL
Special weather statement, Jun 26, 8:37 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Norman OK
937 AM CDT Wed Jun 26 2024

OKZ032-043-048-261515-
Coal OK-Atoka OK-Hughes OK-
937 AM CDT Wed Jun 26 2024

...Strong thunderstorms will impact portions of northeastern Coal,
northeastern Atoka and south central Hughes Counties through 1015 AM
CDT...

At 937 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Ashland to 5 miles southeast of
Kiowa. Movement was southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stringtown, Wardville, Daisy, Atoka Reservoir, Redden, Chockie, and
northern McGee Creek Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3451 9578 3436 9578 3443 9608 3482 9627
      3478 9609 3468 9609 3468 9589 3459 9588
      3459 9567 3451 9567
TIME...MOT...LOC 1437Z 331DEG 33KT 3476 9616 3468 9582

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TL
Local storm report, Jun 26, 8:57 AM CST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
957 AM CDT Wed Jun 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     Tstm Wnd Dmg     6 NW Edmond             35.71N 97.55W
06/25/2024                   Oklahoma           OK   Public

            Social media image showing multiple power
            poles snapped. Radar estimated time.

&&

MDU
Special weather statement, Jun 26, 9:45 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Norman OK
1045 AM CDT Wed Jun 26 2024

OKZ048-261615-
Atoka OK-
1045 AM CDT Wed Jun 26 2024

...A strong thunderstorm will impact portions of southeastern Atoka
County through 1115 AM CDT...

At 1045 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Kellond, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Darwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3416 9594 3420 9597 3434 9578 3416 9578
TIME...MOT...LOC 1545Z 324DEG 33KT 3423 9582

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 excessive heat. Local standard time, as filed.

Excessive Heat, Archer

When
June 26, 10:00 AM CST to 8:00 PM CST
Where
Archer forecast zone
Reported by
AWOS
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Excessive Heat, Clay

When
June 26, 10:00 AM CST to 8:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Excessive Heat, Wichita

When
June 26, 10:00 AM CST to 8:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Excessive Heat, Wilbarger

When
June 26, 10:00 AM CST to 8:00 PM CST
Where
Wilbarger forecast zone
Reported by
AWOS
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Excessive Heat, Archer

When
June 27, 10:00 AM CST to 8:00 PM CST
Where
Archer forecast zone
Reported by
AWOS
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Excessive Heat, Clay

When
June 27, 10:00 AM CST to 8:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Excessive Heat, Wichita

When
June 27, 10:00 AM CST to 8:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Excessive Heat, Wichita

When
June 28, 10:00 AM CST to 8:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190624, 1190625, 1190627, 1190628, 1192498, 1192499, 1192500, 1192501.